Format

Send to

Choose Destination
See comment in PubMed Commons below
J Infect Dis. 2007 Aug 15;196 Suppl 1:S63-75.

Complications of antiretroviral therapy in patients with tuberculosis: drug interactions, toxicity, and immune reconstitution inflammatory syndrome.

Author information

1
Division of Clinical Pharmacology, University of Cape Town, Cape Town, South Africa.

Abstract

Access to antiretroviral therapy is rapidly expanding in resource-limited settings, where tuberculosis is the most common opportunistic infection. Coadministration of antitubercular and antiretroviral agents is, therefore, occurring commonly, and it is associated with 3 major complications. First, induction of cytochrome P-450 enzymes and P-glycoprotein by rifampin results in reduced concentrations of nonnucleoside reverse-transcriptase inhibitors and, particularly, protease inhibitors. This potentially results in the loss of antiviral efficacy and the development of viral resistance. Replacing rifampin with rifabutin, which does not significantly affect the concentrations of antiretroviral agents, is advocated but is currently unaffordable in resource-limited settings. Second, overlapping toxicities of antitubercular and antiretroviral agents occur frequently, necessitating discontinuation of therapy and increasing the risk of nonadherence. Third, immunopathological reactions, termed "the immune reconstitution inflammatory syndrome," occur frequently when antiretroviral therapy is initiated in patients with tuberculosis. These complexities of coadministration of antitubercular and antiretroviral agents are reviewed, and research priorities are highlighted.

PMID:
17624828
DOI:
10.1086/518655
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center